Depression Pill Plus Antipsychotic: Where Does the Hit to Desire Hide?

Source: U.S. National Library of Medicine
Depression Pill Plus Antipsychotic: Where Does the Hit to Desire Hide?
Photo: TungArt7 / Pixabay

Have you ever noticed that after starting antidepressants or antipsychotics, your sexual desire seems to vanish? This is not a coincidence and not your personal problem—many people experience decreased libido as a side effect. But what if you are taking not one drug but a combination? Scientists set out to find out how different combinations affect sexual function. And they seem to have found one unexpected pair.

What exactly was examined

Researchers analyzed a huge FDA database—nearly 16 million reports of adverse drug reactions from 1997 to 2022. They were interested in combinations of antidepressants (mainly from the group of selective serotonin reuptake inhibitors and serotonin-norepinephrine reuptake inhibitors) with seven different antipsychotics. Among them were well-known ones: aripiprazole, olanzapine, quetiapine, risperidone, ziprasidone, as well as relatively new ones—brexpiprazole and cariprazine. Scientists looked for signals indicating an increased risk of sexual problems specifically with the combination of these drugs, and tried to understand what this might be connected to at the level of brain receptors.

What was found: one antipsychotic stood out

It turned out that among all the combinations, only the combination of an SSRI antidepressant with brexpiprazole produced a stable signal for impaired desire. Moreover, this signal appeared in four out of five statistical methods at once—such a coincidence suggests that the association is unlikely to be accidental. Other combinations did not have such a clear signal. Importantly, this concerns specifically a decrease in desire, not other sexual dysfunctions, such as problems with arousal or orgasm.

Why brexpiprazole specifically?

The authors went further and checked how the appearance of the signal is related to which receptors the drug acts on. It turned out that the more strongly the antipsychotic occupies serotonin type 1A (5-HT1A) receptors, the higher the risk of complaints about loss of desire. Brexpiprazole has precisely high activity at these receptors. This does not prove a causal relationship, but it provides a plausible explanation: possibly, excessive stimulation of these receptors "suppresses" sexual desire.

Is this a definitive answer or only a hypothesis?

It is important not to be misled here. The study is based on voluntary reports of side effects, not on a rigorous clinical trial. Such data do not allow us to assert that the drug will necessarily cause the problem in everyone. They only show that among people who reported sexual difficulties, this particular combination occurs unusually often. The scientists themselves write: this is only a hypothesis that needs to be tested in further research. So there is no need to panic and stop prescribed medications—but it is worth being more attentive to yourself.

What to do if you are on such a combination

If you are taking an antidepressant and brexpiprazole together and have noticed that desire has disappeared or significantly decreased, do not suffer in silence. Talk to the doctor who prescribed the treatment. It may be worth discussing the dosage, replacing one of the drugs, or other options. Do not stop taking them on your own: abrupt withdrawal of psychotropic drugs can be dangerous. And remember: sexual function is an important part of quality of life, and doctors should listen to this. Ask whether there are alternatives, and do not hesitate to describe your sensations. These are not whims but a possible side effect that can be managed.

This material is for information only and does not replace a consultation with a doctor.

Original material: Drug-drug Interaction Signals for Sexual Dysfunction with Antidepressants and Antipsychotics: A Pharmacovigilance-pharmacodynamic Study. — U.S. National Library of Medicine